- Activated charcoal followed by nasogastric lavage can be performed in reducing the absorption of benzodiazepine.
- Benzodiazepine poisoning can cause unconsciousness, so emesis is not suggested.
- The elevation of the head of bed is associated with a decreased incidence of aspiration pneumonia in unconscious patients.
- Patients with benzodiazepine poisoning need more rest and help positioning to avoid compression of the limbs.
- Notice a change in blood pressure, respiratory and heart rate of patients with benzodiazepine poisoning.
What is Benzodiazepine Poisoning?
Benzodiazepine (BZD) is one of the sedative-hypnotics that can release anxiety, help one to sleep easily, relax the muscle, prevent and treat epilepsy by decreasing neuronal excitability. Benzodiazepine poisoning cases are mainly due to overdose, and a few are due to abnormal metabolism of drugs.
What are the symptoms of Benzodiazepine Poisoning?
- Central nervous system (CNS): Benzodiazepines act on the central nervous system (CNS). The symptoms include sedation, drowsiness, fatigue, slurred speech, unstable gait and amnesia. Not causing actual damage to CNS.
- Cardiovascular system: Inhibit the central nervous system may lead to cardiovascular impairment. For instance, decreasing contractility, low blood pressure and heart rate, even cardiac arrest.
- Respiratory system: There is a greater chance via venous injection in respiratory arrest, especially for those with heart and lung disease. Aspiration pneumonia is one of main complications by benzodiazepine poisoning.
- Gastrointestinal system: Nausea and vomiting may happen in some cases.
Those who have the above symptoms are not necessarily Benzodiazepine Poisoning. If you have the above symptoms, please go to the ER or toxicology department. The National Poisoning Center( https://www.pcc-vghtpe.tw/tc/ ) Tel: 02-28757525 ext 821
Principles of care:
- Emesis is not suggested. In an unconscious patient, airway protection is necessary whenever nasogastric lavage is performed. Insert the nasogastric tube into the stomach followed by nasogastric lavage. Activated charcoal can be administered after completing nasogastric lavage. If the patients who have overdosed more than 2 hours when arriving at hospital, nasogastric lavage is unlikely to be effective. The administration of activated charcoal is only treatment. Patients with mild symptoms of poisoning may not use gastric lavage and activated charcoal. The only thing we need to do is observe their breathing pattern. After patients’ condition stable, they can go home and follow at outpatient department.
- Supportive care: Patients with hypotension or bradycardia can give vasopressors and IV fluid for correction. Patients who have CNS or respiratory depression, an antidote can be given and airway should be supported. If it is needed endotracheal intubation can be done to protect airway and prevent aspiration pneumonia.
- Flumazenil (Anexate), a benzodiazepine antagonist, is useful in reducing BZD effect. But, flumazenil is short acting medicine and is usually used in diagnostic. However, giving it to an epilepsy patient with tricyclic antidepressants’ poisoning is forbidden.
- Avoid long-term compression of the limbs, and provide comfortable positioning to facilitate blood circulation and prevent rhabdomyolysis.
- Notice limbs comfort and proper positioning can reduce the risk of deep vein thrombosis.
- Bushnella, G. A., Olfsonab, M., & Martinsa, S. S.(2021).Sex differences in US emergency department non-fatal visits for benzodiazepine poisonings in adolescents and young adults. Drug and Alcohol Dependence, 221,108609. https://doi.org/10.1016/j.drugalcdep.2021.108609
- Razavizadh, A.S., Zamani, N., Ziaeefar, P., Ebrahimi, S., & Moghaddam, H. H. (2021). Protective effect of flumazenil infusion in severe acute benzodiazepine toxicity: A pilot randomized trial. European Journal of Clinical Pharmacology. 77(4), 547-554. https://doi.org/10.1007/s00228-020-03031-7.
- Soyka, M., & München, B. (2019). Treatment of Benzodiazepine Dependence. Fortschritte Neurologie Psychiatrie Journal, 87(4), 259-270. https://doi.org/10.1055/a-0836-7514